Alert archive / Kansas / Red Flag Warnings in 2018

Red Flag Warning 10, NWS Hastings, NE

March 15, 2018Mitchell County, Osborne County, Rooks County, Kansas

NWS Hastings, NE issued this red flag warning at Mar 15, 2018, 3:29 AM CDT for Mitchell County, Osborne County, Rooks County, Kansas. It took effect at Mar 15, 2018, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 15, 2018, 3:29 AM CDT (08:29 UTC)
In effect from
Mar 15, 2018, 1:00 PM CDT
Expired
Mar 15, 2018, 8:00 PM CDT
In force
7 hr
Issued by
NWS Hastings, NE

Counties Mitchell County, KS, Osborne County, KS, Rooks County, KS

The radar

The Grand Island radar (KUEX), 110 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.5 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2976 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

097 
WWUS83 KGID 150829
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
329 AM CDT Thu Mar 15 2018

...Critical Fire Weather Conditions Likely This Afternoon in
Portions of North Central Kansas...

KSZ017>019-151700-
/O.NEW.KGID.FW.W.0010.180315T1800Z-180316T0100Z/
Rooks-Osborne-Mitchell-
329 AM CDT Thu Mar 15 2018

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 017, 018 AND 019...

The National Weather Service in Hastings has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM this afternoon to 8 PM CDT this evening.

* AFFECTED AREA...In Kansas, Fire Weather Zone 017 Rooks, Fire 
  Weather Zone 018 Osborne and Fire Weather Zone 019 Mitchell.

* WINDS...Generally from the southeast, sustained around 20 MPH
  and gusting around 25 MPH.

* TIMING...From 1 to 8 PM. 

* RELATIVE HUMIDITY...Around 20 percent for several hours. 

* IMPACTS...Any fires that develop will spread quickly and be
  difficult to control, exhibiting extreme fire behavior. Use
  caution if engaging in activities that could start a fire. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Pfannkuch
2 follow-up statements
247 
WWUS83 KGID 151723
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
1223 PM CDT Thu Mar 15 2018

...Critical Fire Weather Conditions Likely This Afternoon in
Portions of North Central Kansas...

KSZ017>019-160100-
/O.CON.KGID.FW.W.0010.180315T1800Z-180316T0100Z/
Rooks-Osborne-Mitchell-
1223 PM CDT Thu Mar 15 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 017,
018 AND 019...

* AFFECTED AREA...In Kansas, Fire Weather Zone 017 Rooks, Fire 
  Weather Zone 018 Osborne and Fire Weather Zone 019 Mitchell.

* WINDS...Southeast 10 to 15 mph with gusts up to 25 mph.

* TIMING...From 1 to 8 PM.

* RELATIVE HUMIDITY...As low as 20 percent.

* IMPACTS...Any fires that develop will spread quickly and be 
  difficult to control, exhibiting extreme fire behavior. Use 
  caution if engaging in activities that could start a fire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
572 
WWUS83 KGID 160055
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
755 PM CDT Thu Mar 15 2018


KSZ017>019-160200-
/O.EXP.KGID.FW.W.0010.000000T0000Z-180316T0100Z/
Rooks-Osborne-Mitchell-
755 PM CDT Thu Mar 15 2018

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 017, 018 AND
019...

Relative humidity values have increase despite breezy easterly
winds. This has diminished the fire weather threat and the Red
Flag Warning will be allowed to expire.  

$$

Billings Wright

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Mar 15, 12:59 AM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Mar 15, 12:59 AM CDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1259 AM CDT Thu Mar 15 2018

.UPDATE...
Issued at 727 PM CDT Wed Mar 14 2018

Wind speeds have dropped to 10 mph or lower and relative humidity
values have increased and the Red Flag Warning has expired at 7pm.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 324 PM CDT Wed Mar 14 2018

Clear skies can be found across the entire area. Winds have
increased for much of the area and allowed temperatures to warm into
the 60s for most of the area this afternoon. There is a weak warm
front that is to the north of the forecast area this afternoon.

The main concern for the remainder of the afternoon and into the
early evening will be fire weather. Warm, dry conditions with
southwest winds will continue into the evening.

The warm front to the north will sag to the south during the night.
Winds should be fairly light and turn from the southwest toward the
east during the night.

On Thursday, the front becomes stationary across northern Kansas and
a surface low develops in western Kansas. An upper level low
developing in the Rockies will send the first wave of energy into
the area. At this time it appears to just bring in some additional
clouds. Temperatures will be a bit of a challenge. With the front in
northern Kansas, the temperatures will remain warm, but the east
winds across much of southern Nebraska will keep temperatures a
little cooler. There could be a pretty good gradient across the
forecast area.

.LONG TERM...(Thursday night through Wednesday)
Issued at 324 PM CDT Wed Mar 14 2018

Thursday night through Friday night there will be an upper level low
that swings through the forecast area. The surface low developing in
western Kansas moves east through the forecast area. There is a
pretty good chance for some precipitation during this timeframe.
That leads to additional questions. Thursday night there is MUCAPE
of around 500 j/kg and expect there could be a few thunderstorms
around. Expect Friday to remain rain as the low moves to the east.
The next question is when and how much cold air moves into the area
behind the upper low. Models have some differences, with the NAM
being the coldest. Most of the models have the precipitation moving
out of the area late Friday night and that is when most of the
colder air moves in. At this time only have a couple of hours where
there may be some mixed precipitation before it comes to an end.

Saturday and Saturday night should be dry as we are between systems
and there is a weak surface high across the area.

The next system is expected to affect the area Sunday through Monday
night. Models have many differences in location, timing and
therefore resulting weather during this time. Despite all of the
differences, there still looks to be some precipitation starting
Sunday afternoon. This should be rain across the area with the
temperatures in the 50s to lower 60s. The precipitation will
continue to spread across the area Sunday night as the low
approaches. The temperature cools off Sunday night and there should
be snow mixing with and changing to snow for late Sunday night then
change back to rain Monday morning. Most of the models start to move
precipitation out of the area late Monday afternoon into Monday
evening.

For Tuesday into Wednesday there will be northwest flow and a few
weak waves that move through the flow. It should be mainly dry but
some of the models bring small chances through the area. This period
will need to be watched as it gets closer.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Friday)
Issued at 1258 AM CDT Thu Mar 15 2018

General overview:
Confidence is pretty high in VFR ceiling/visibility through the
vast majority of the period, with only minor question marks during
the final 2-3 hours or so late Thursday evening. Certainly the
main issue will be winds, which will steadily increase from the
east during the day and especially evening. Read on for more
element-specific detail...

Winds:
The lightest winds of the period will occur right away these first
8 hours, with speeds near/below 6kt and somewhat variable in
direction. However, as the day wears on, and especially by
evening, developing low pressure to the west will prompt a steady
increase in easterly winds. During the afternoon, sustained speeds
15-20kt/gusting 20-25kt will be common, with even stronger speeds
during the evening generally sustained 20+kt/gusting around 30kt.

Ceiling/precipitation chances:
The vast majority of the period will remain dry with only passing
high level clouds. However, the last 2-3 hours late Thursday
evening brings the very first small chances for shower/non-severe
thunderstorm activity to the general area, along with perhaps the
very initial development of sub-VFR ceiling. For now have
introduced a generic "vicinity thunderstorm" (VCTS) mention, but
kept ceiling VFR.

&&

.FIRE WEATHER...
Issued at 324 PM CDT Wed Mar 14 2018

Relative humidity is fairly low across the entire forecast area this
afternoon. The lowest relative humidities are in the far south or
southeast part of the area. The winds have been the main concern for
the period. Winds have been very close for many locations this
afternoon. Expect winds to gradually let up later this afternoon and
as temperatures cool off the relative humidity will increase. At
this time do not expect that the Red Flag Warning will need to be
expanded.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

UPDATE...Billings Wright
SHORT TERM...JCB
LONG TERM...JCB
AVIATION...Pfannkuch
FIRE WEATHER...JCB
Hazardous weather outlook, Mar 14, 7:20 PM CDT, 8 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
720 PM CDT Wed Mar 14 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
160030-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
720 PM CDT Wed Mar 14 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday afternoon, near-critical fire weather conditions are
possible, mainly in north central Kansas.

Thursday night, non-severe thunderstorms are possible across much
of the outlook area.

Friday night, there is a chance for a wintry mix of precipitation
for a few hours before precipitation comes to an end. The best
chance would be north of Highway 92 in Nebraska. At this time,
significant wintry weather is not anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Billings Wright

Nearby

Red Flag Warnings in Kansas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.